Episode 13: Intracerebral hemorrhage and elevated ICP (part 1)

A typical case of severe intraparenchymal hemorrhage with resulting herniation.

Takeaway lessons

  1. DOACs like apixaban (Eliquis), although not usually monitored using routine coagulation assays, tend to elevate the INR only slightly (e.g. 1.0–1.3 or so). A strikingly INR in warfarin-like ranges should raise suspicion for an additional occult cause of coagulopathy.
  2. Manage elevated ICPs using the ENLS “tiered” approach. All neurosurgical patients should receive the tier 0 (basic management) therapies.
  3. In the neuro-injured patient, seek “euboxia” to limit further brain injury: normal pH, normal PCO2, normal PaO2, normal BP, normal temperature etc.
  4. Be wary relying solely upon the GCS to describe, or even to trend neurological function. A descriptive, granular survey of function (particularly motor function) is usually more useful, as well as easier to remember.

ENLS Intracranial Hypertension and Herniation Protocol

References

Nestor MA, Boling B. Reversing Direct Oral Anticoagulants in Acute Intracranial Hemorrhage. Crit Care Nurse. 2019 39 (3): e1–e8.

ICH score

Leave a Reply

Your email address will not be published. Required fields are marked *